Nebraska, 2014High Wind in Nebraska, January 18, 2014
January 18, 2014 · NWS GID · 10 events in 8 counties and zones
This was the third is a series of four systems that produced very winds conditions, roughly every other day, over the seven-day period from January 14th to the 20th. The first event on the 14th was an advisory event.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This was the third is a series of four systems that produced very winds conditions, roughly every other day, over the seven-day period from January 14th to the 20th. The first event on the 14th was an advisory event. The second on the 16th was a warning event. The event on this Saturday was primarily an advisory event, but a few high wind gusts of 58 mph or greater did occur as a result of an Alberta Clipper that dove from the Canadian Prairies southeastward into Minnesota, Iowa, and eventually Illinois by evening. These strong winds occurred behind the cold front, which moved through around daybreak. Sustained winds of 30-39 mph were widespread, along with gusts of 45-55 mph. Lexington, Kearney, and Aurora did measure sustained winds of at least 40 mph. However, only Aurora satisfied the 1 hour criterion. A few locations managed to record gusts of 58 mph or more. The highest wind gust was 65 mph, measured at Ohiowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 18, 5:58 AM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Jan 18, 5:58 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
558 AM CST SAT JAN 18 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 354 AM CST SAT JAN 18 2014
INTENSE NORTHWESTERLY WINDS ARE EXPECTED TO DEVELOP ACROSS THE LOCAL
AREA TODAY AS AN STRONG LOW PRESSURE SYSTEM ACROSS EASTERN NORTH
DAKOTA SLIDES SOUTHEASTWARD DOWN THE MISSOURI RIVER VALLEY. A
RAPIDLY INCREASING PRESSURE GRADIENT WILL RESULT IN VERY GUSTY
NORTHWEST WINDS DEVELOPING BY DAYBREAK...WITH THE LATEST MODEL
GUIDANCE INDICATING WE COULD SEE 30 MPH OR GREATER SUSTAINED WINDS
OVERTAKE THE ENTIRE FORECAST AREA BY MID MORNING. WHILE NO
PRECIPITATION IS EXPECTED WITH THE PASSING LOW PRESSURE
SYSTEM...ALREADY SEEING SOME MID AND HIGH LEVEL CLOUDS OVERTAKE
THE LOCAL AREA...AND EXPECT A VARIABLY CLOUDY DAY ACROSS THE
REGION AS THIS LOW PASSES BY.
WITH THIS STRONG PRESSURE GRADIENT...AND MIXING UP TO 800MB OR
SO AS INDICATED BY BOTH THE GFS AND NAM MODELED SOUNDINGS...EXPECT
NO TROUBLE SEEING WINDS REACH ADVISORY CRITERIA...WITH WIND GUSTS
TO NEAR 50 MPH POSSIBLE. AS A CONSEQUENCE OF THE DEEP
MIXING...ALSO EXPECT DEW POINTS TO PLUMMET TO NEAR CRITICAL
VALUES THIS AFTERNOON...BUT EVEN AFTER MIXING DOWN THE DEW POINTS
FROM 800MB...HAD TROUBLE GETTING RELATIVE HUMIDITY VALUES MUCH BELOW
30 PERCENT...SO OPTED OUT OF ANY FIRE WEATHER HEADLINES THIS
AFTERNOON AND WILL INSTEAD OPT TO MENTION A NEAR CRITICAL FIRE
DANGER ACROSS THE SOUTHWESTERN QUADRANT OF THE LOCAL AREA IN THE
MORNING HWO. OTHERWISE...ALSO TWEAKED DOWN FORECAST HIGH
TEMPERATURES FOR THIS AFTERNOON DOWN...AS 850MB TEMPS 2-3C BELOW
FRIDAYS VALUES...THINK WE WILL HAVE TROUBLE SEEING TEMPS REACH
YESTERDAYS VALUES AND RATCHETED THEM DOWN A COUPLE OF DEGREES TO
COMPENSATE FOR THE APPROACHING COOLER AIRMASS.
OTHERWISE...THIS VIGOROUS LOW IS EXPECTED TO BE ENTERING THE OHIO
RIVER VALLEY BY EARLY EVENING...AND AS THIS LOW EXITS THE
REGION...EXPECT WINDS TO RAPIDLY DIMINISH DURING THE EARLY EVENING
HOURS. WITH CLEARING SKIES...AND LIGHTER WINDS...ADJUSTED DOWN
OVERNIGHT TEMPS A COUPLE OF DEGREES...ESPECIALLY ACROSS OUR WEST AND
NORTH...WHERE THE WINDS WILL BE LIGHTEST.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 354 AM CST SAT JAN 18 2014
THE BIGGEST CONCERNS WILL BE WIND FOR MONDAY AND FIRE WEATHER ON
SUNDAY.
UPPER LEVEL FLOW WILL REMAIN STUBBORNLY PERSISTENT FOR THE LONG
TERM. WE WILL ESSENTIALLY REMAIN IN DRY NORTHWEST FLOW...ON THE
WESTERN FLANK OF COLD AIR THAT WILL BREAK OUT INTO THE
CENTRAL/EASTERN UNITED STATES MID-WEEK.
SUNDAY WILL BE THE WARMEST DAY OF THE LONG TERM FORECAST WITH
SHORTWAVE RIDGING AND A WEST COMPONENT OF THE WIND GIVING US
DOWNSLOPING WIND THAT WILL FURTHER WARM US INTO THE NEAR 60 TO LOWER
60S RANGE. DID NOT DIFFER MUCH FROM THE PREVIOUS FORECAST HIGHS FOR
SUNDAY...AND FALLS CLOSELY IN LINE WITH BCCONSRAW TEMPERATURES.
FOR MONDAY...THERE IS GOOD AGREEMENT AMONG NUMERICAL MODEL SOLUTIONS
THAT A SMALL SHORTWAVE TROUGH WILL WHIP PAST THE CENTRAL PLAINS
WITHIN NORTHWEST FLOW. FORECAST SOUNDINGS SUGGEST MIXING WILL BE
GOOD...UP TO BETWEEN 850 MB AND 800 MB.
THERE IS GOOD AGREEMENT AMONG MODEL ENSEMBLES THAT WE NEED TO COOL
THINGS OFF WEDNESDAY INTO THURSDAY. I WENT NOTICEABLY COOLER
COMPARED TO THE ALLBLEND INITIALIZATIONS IN THIS PERIOD. THIS COOL
SNAP IS SHORT-LIVED AS WE WILL BE ON THE WESTERN FRINGE OF AN ARCTIC
SURGE...MUCH LIKE WHAT HAS HAPPENED FOR THE PAST FEW WEEKS.
WE CONTINUE TO BE DRY AS A BONE FOR THE EXTENDED AND WILL GENERALLY
CONTINUE BE AS LONG AS THIS PATTERN HOLDS.
&&
.AVIATION...(FOR THE 12Z KGRI TAF THROUGH 12Z SUNDAY MORNING)
ISSUED AT 550 AM CST SAT JAN 18 2014
WHILE VFR CIGS AND VSBYS ARE EXPECTED TO PREVAIL AT KGRI OVER THE
NEXT 24 HOURS...EXPECT SIGNIFICANT WINDS TO DEVELOP AT THE
TERMINAL OVER THE NEXT COUPLE OF HOURS AND PERSIST THROUGHOUT THE
DAY AS A VIGOROUS SURFACE LOW SLIDES SOUTHEASTWARD DOWN THE
MISSOURI RIVER VALLEY. UNTIL THE WINDS AT THE SURFACE REALLY CRANK
UP...EXPECT THE POTENTIAL FOR SOME LOW LEVEL WIND SHEAR...AND
INCLUDED THIS IN THE TAF FOR THE NEXT COUPLE OF HOURS AS A RESULT.
OTHERWISE...WINDS WILL EVENTUALLY PEAK DURING THE EARLY
AFTERNOON HOURS...GUSTING TO NEAR 45KTS...AND THEN SLOWLY SUBSIDE
TOWARDS EVENING AS THE SURFACE LOW TRACKS INTO THE OHIO VALLEY.
&&
.FIRE WEATHER...
ISSUED AT 354 AM CST SAT JAN 18 2014
WITH CURRENT FORECAST WINDS...THEY COULD BE PRETTY CLOSE TO
SPEEDS NEEDED FOR GETTING INTO SOME FIRE CONCERNS. ALSO...WITH
CURRENT DEWPOINTS FORECAST...RELATIVE HUMIDITY COULD DROP TO THE
20 TO 25 PERCENT RANGE FOR MOST OF THE CWA. IF EITHER COMPONENT
FLUCTUATES MUCH TOWARD CRITERIA...WE MAY NEED TO ISSUE A FIRE
WEATHER WATCH FOR SUNDAY. THIS ALL DEPENDS ON HOW HIGH WE MIX
SUNDAY AFTERNOON.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ072>077-082>087.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ039>041-046>049-
060>064.
KS...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ005>007-017>019.
&&
SHORT TERM...ROSSI
LONG TERM...HEINLEIN
AVIATION...ROSSI
FIRE WEATHER...HEINLEINHazardous weather outlook, Jan 18, 4:08 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
408 AM CST SAT JAN 18 2014
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
408 AM CST SAT JAN 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE FORECAST AREA TODAY.
PLEASE SEE THE WIND ADVISORY FOR FURTHER INFORMATION. ALSO...NEAR
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FOR LOCATIONS SOUTHWEST
OF A LINE FROM CAMBRIDGE NEBRASKA TO BELOIT KANSAS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ON SUNDAY...UNSEASONABLY WARM TEMPERATURES WILL TEAM WITH A DRY
WEST WIND. THIS WILL PRODUCE NEAR CRITICAL FIRE WEATHER CONDITIONS
DURING THE AFTERNOON HOURS ACROSS MUCH OF THE OUTLOOK AREA.
ON MONDAY...SUSTAINED NORTHWEST WINDS OF 25 TO AROUND 30 MPH ARE
EXPECTED...ALONG WITH GUSTS OF 35 TO 45 MPH. THE STRONGEST WINDS
WILL BE NORTH OF HIGHWAY 6 IN SOUTH CENTRAL NEBRASKA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
ROSSI/HEINLEIN
High Wind, Hamilton
- When
- January 18, 10:55 AM CST
- Where
- Hamilton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.874, -98.023 (the zone’s center; the record gives no point)
A peak wind gust of 58 MPH was measured by the Aurora Airport AWOS.
High Wind, Fillmore
- When
- January 18, 10:55 AM CST
- Where
- Fillmore forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
A peak gust of 65 MPH was measured by a mesonet site located near Ohiowa. Time is an estimation.
High Wind, Clay
- When
- January 18, 10:55 AM CST
- Where
- Clay forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.524, -98.051 (the zone’s center; the record gives no point)
A peak gust of 59 MPH was measured by a mesonet site located 6 miles south of Glenvil. Time is an estimation.
High Wind, Dawson
- When
- January 18, 10:55 AM CST
- Where
- Dawson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
A peak gust of 58 MPH was measured by a mesonet site located 9 miles north-northeast of Lexington. Time is an estimation.
High Wind, Hall
- When
- January 18, 11:10 AM CST
- Where
- Hall forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
A peak gust of 59 MPH was measured by a mesonet site located near Wood River. Time is an estimation.
High Wind, Hall
- When
- January 18, 11:13 AM CST
- Where
- Hall forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
Peak gust was measured by the ASOS at the Grand Island Central Nebraska Regional Airport.
High Wind, Polk
- When
- January 18, 11:15 AM CST
- Where
- Polk forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.187, -97.568 (the zone’s center; the record gives no point)
A peak gust of 58 MPH was measured by a mesonet site located 1 mile east-northeast of Shebly. Time is an estimation.
High Wind, Buffalo
- When
- January 18, 11:15 AM CST
- Where
- Buffalo forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
A peak gust of 60 MPH was measured by a mesonet site located 9 miles north-northwest of Kearney. Time is an estimation.
High Wind, Adams
- When
- January 18, 11:38 AM CST
- Where
- Adams forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
Peak gust was measured by the ASOS at the Hastings Airport.
High Wind, Hamilton
- When
- January 18, 2:00 PM CST to 3:00 PM CST
- Where
- Hamilton forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 40.874, -98.023 (the zone’s center; the record gives no point)
Sustained wind speeds as high as 43 MPH were measured by the Aurora Airport AWOS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, January 18 to 19, 20141 death · 1 injured · 3 events
- Avalanche in Washington, January 18, 20141 death · 1 event
- Winter Weather in Ohio, January 18 to 19, 201426 events
- High Wind in Nebraska, January 18, 201458 kt wind · 15 events
- Winter Weather in Iowa, January 18, 201411 events
- High Wind in Montana, January 18 to 21, 201465 kt wind · 10 events
- Blizzard in South Dakota, January 18, 20148 events
- Winter Weather in Illinois, January 18, 20148 events
- Winter Weather in New Jersey, January 18, 20146 events
- Winter Weather in Pennsylvania, January 18, 20145 events
- Winter Weather in Indiana, January 18 to 19, 20145 events
- Winter Weather in Wisconsin, January 18, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495006, 495009, 495010, 495011, 495008, 491162, 495007, 495012, 491161, 491163.